Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 515, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 2, 2008, 5:13 PM EDT for Floyd County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 2, 2008, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Floyd County, GA
The radar
The Atlanta radar (KFFC), 109 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 022114
SVRFFC
GAC115-022200-
/O.NEW.KFFC.SV.W.0515.080802T2113Z-080802T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTHWEST GEORGIA
* UNTIL 600 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH
OF CAVE SPRING...MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROME...LINDALE...AND SILVER CREEK.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3443 8515 3438 8500 3435 8500 3434 8502
3422 8502 3422 8504 3414 8504 3410 8507
3409 8515 3411 8516 3410 8526 3409 8526
3409 8543 3421 8545
TIME...MOT...LOC 2113Z 293DEG 13KT 3422 8534
$$1 follow-up statement
000
WWUS52 KFFC 022159
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT SAT AUG 2 2008
GAC115-022209-
/O.EXP.KFFC.SV.W.0515.000000T0000Z-080802T2200Z/
FLOYD GA-
559 PM EDT SAT AUG 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY EXPIRES AT 600 PM
EDT...
AT 557 PM EDT...THE THUNDERSTORMS THAT EARLIER PROMPTED THE WARNING
FOR FLOYD COUNTY HAVE DISSIPATED. HOWEVER...ADDITIONAL THUNDERSTORMS
CONTINUE IN EASTERN ALABAMA AND MAY MOVE INTO FLOYD COUNTY LATER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR NORTHERN GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3443 8515 3438 8500 3435 8500 3434 8502
3422 8502 3422 8504 3414 8504 3410 8507
3409 8515 3411 8516 3410 8526 3409 8526
3409 8543 3421 8545
TIME...MOT...LOC 2159Z 293DEG 13KT 3415 8516
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:42 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 2, 3:42 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 342 PM EDT SAT AUG 2 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST. LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA TOMORROW AND MONDAY. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT INDICES AT OR ABOVE 100. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 97 71 95 70 / 20 20 5 20 10 ATLANTA 74 93 73 95 74 / 20 20 10 20 10 BLAIRSVILLE 66 91 62 92 64 / 20 20 5 20 10 CARTERSVILLE 69 95 66 95 68 / 20 20 5 20 10 COLUMBUS 75 96 77 96 75 / 20 20 20 20 10 GAINESVILLE 73 92 71 94 72 / 20 20 5 20 10 MACON 74 97 73 95 74 / 20 20 20 20 10 ROME 69 96 69 98 68 / 20 20 5 20 10 PEACHTREE CITY 70 94 69 94 70 / 20 20 10 20 10 VIDALIA 73 95 73 95 73 / 20 20 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 2, 6:22 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT SAT AUG 2 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Aug 2, 4:27 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL CISCO 34.95N 84.74W
08/02/2008 E0.88 INCH MURRAY GA TRAINED SPOTTER
&&
MGRIESINSpecial weather statement, Aug 2, 4:31 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EDT SAT AUG 2 2008 GAZ014-022100- 431 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING AND PEA SIZED HAIL IN DAWSON COUNTY UNTIL 500 PM EDT... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER AMICALOLA FALLS STATE PARK...MOVING SOUTHEAST AT 20 MPH. PEA-SIZED HAIL WILL BE POSSIBLE WITH THIS THUNDERSTORM AS IT TRACKS SOUTHEAST TOWARD JUNO...AND DAWSONVILLE. IN ADDITION...LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 2, 4:45 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 445 PM EDT SAT AUG 2 2008 GAZ011-019-022115- 445 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH IN FLOYD AND CHATTOOGA COUNTIES UNTIL 515 PM EDT... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TWO STRONG THUNDERSTORMS...ONE 6 MILES NORTHEAST OF TIDINGS IN EASTERN CHATTOOGA COUNTY AND ANOTHER 9 MILES WEST OF COOSA...BOTH MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH BOTH OF THESE THUNDERSTORMS...ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 2, 4:50 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 PM EDT SAT AUG 2 2008 GAZ016-022145- 450 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND WIND GUSTS TO 45 MPH IN WHITE COUNTY UNTIL 545 PM EDT... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO NORTHERN WHITE COUNTY...NORTH OF UNICOI STATE PARK...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 45 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES WILL BE POSSIBLE AS THESE THUNDERSTORM MOVE SOUTHEAST ACROSS WHITE COUNTY...INCLUDING UNICOI STATE PARK...ROBERTSTOWN...AND HELEN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Special weather statement, Aug 2, 4:57 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 457 PM EDT SAT AUG 2 2008 GAZ021-022200- 457 PM EDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CHEROKEE COUNTY UNTIL 600 PM EDT... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING RAPIDLY OVER CANTON AND ANOTHER DEVELOPING JUST NORTH OF FREE HOME...MOVING SOUTHEAST AT 10 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES CAN BE EXPECTED WITH THESE THUNDERSTORMS AS THEY CONTINUE TO INTENSIFY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED. 19
Local storm report, Aug 2, 5:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 NW ELLIJAY 34.78N 84.60W
08/02/2008 E0.88 INCH GILMER GA TRAINED SPOTTER
&&
MGRIESINThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Union | 63 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 42 min |
| Aug 2, 4:27 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 48 min |
| Aug 2, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 65 min |
| Aug 2, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 45 min |
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Pickens | 30 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Gordon | 42 min |
| Aug 2, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 60 min |
| Aug 2, 5:49 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 56 min |
| Aug 2, 5:54 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Hall, Jackson | 51 min |
| Aug 2, 6:02 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 43 min |
| Aug 2, 6:09 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 25 min |
| Aug 2, 6:13 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Murray | 47 min |
| Aug 2, 6:38 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 67 min |
| Aug 2, 6:42 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 63 min |
| Aug 2, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 64 min |
| Aug 2, 7:02 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 58 min |
| Aug 2, 7:08 PM EDT | Severe Thunderstorm Warning | FFC | Newton, Walton | 52 min |
| Aug 2, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Madison, Oglethorpe | 41 min |
| Aug 2, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 46 min |
| Aug 2, 7:36 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Douglas, Fayette, Fulton, Henry, Rockdale | 39 min |
| Aug 2, 7:56 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.